Tuesday, December 2, 2014

Anxiety Adventures #12: Back to Square One?

It's been almost a year since I started taking 17.5 mg of Venlafaxine (Effexor) for my anxiety, and at first it was great-- it seemed to really help a lot. Then it didn't anymore. About 6 months in, I talked to my doc and she suggested increasing the dosage to 37.5 mg, so I went with that. 6 more months have passed and guess what? Yep. Tolerance, so it's not working anymore. 


Instead of increasing the dose again, I've decided I want to just go off of it. It is such a nasty drug to stop taking that I don't want to have even MORE in my system at a future date to have to stop. Plus, if I build up a tolerance to it that quickly, I will max out very soon and then what? So I'm stopping, but it's a nightmare to go off of, so I need to talk to my doc and see if she's ever heard of the "prozac bridge" method. I've got an appointment with her in January, so I'm biding my time.

In the meantime, I'm beginning a slow tapering of the current dose. I'm going to try just removing a few beads from the capsule each day (like 3 or 4) and then a few more after a week if I don't notice anything awful. 

The worst experience I've had happen with this med was each of the two times I've missed a dose. Oh the dizziness! It's horrible, debililtatingly bad-- and since I already have dizziness issues, (which I think is anxiety-induced), the room-spinning madness of a missed dose is torture. Plus my body feels all achy and I'm extra tired. So it's a good time to go off the meds and see what else I can try.

Last week, I started taking a couple of supplements suggested for anxiety, but I'm not sure they're helping. They are L-Theanine (which I may need a bigger dose of) and Licorice root. So far, I haven't noticed any great reduction in anxiety symptoms, though. I might try St. John's Wort, too, but I've heard that can cause fatigue, which I don't need any help with. 

Anyway, as things are, I'm doing okay. I've noticed that most of my old symptoms are back (feeling like it's hard to breathe deeply, some light-headedness now and then, tension throughout my body, but especially in my head, neck and shoulders, etc.) so it's time to try something else. Maybe I need to get a massage each month or something. That sounds divine...

4 comments:

LeeAnn said...

Right before I came to the end of your posting I was thinking massage our a chiropractor might help. It certainly wouldn't hurt! Good luck with tapering off your medicine. It sounds like a smart way to go about it.

Steph said...

Thanks, LeeAnn!

Kristina Carstensen said...

Steph! Thanks for your insight. I recently went off of Cymbalta which was horrible. I took 5HTP (100 mg) and mega dose of Vitamin D (10,000 iu). I'm now SNRI free for about 6 weeks :) I stumbled across your blog when searching for tonsillectomy in adults. I'm getting mine out in 2 weeks and am terrified!

Steph said...

Oh, I'm so sorry you have to have your tonsils out, Kristina!! The bad news is that recovery is just as bad as people say it is. The good news is, YOU WILL SURVIVE!! And hopefully it's worth it. I'm so much better now. Just don't stop drinking ice water for anything.

That's good that you're off your psych meds, too. Two of the worst days of my tonsillectomy recovery were due to my forgetting my Venlafaxine for two days. Oh boy did I pay for it.

Thanks for reading and good luck!! If you need someone to email while you're recovering, feel free to shoot me a note. curioussoup@gmail.com or Tweet me on the Twitter- @Tooeleblogger. :)